Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 222, NWS Columbia, SC

August 3, 2012Fairfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 3, 2012, 9:04 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 9:04 PM EDT (01:04 UTC)
Expired
Aug 3, 2012, 9:30 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:15 PM EDTTSTM WND DMG10 S Great Falls, SCTREES DOWN ON RIVER RD AT TAYLOR CREEK BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS52 KCAE 040104
SVRCAE
SCC039-055-057-040130-
/O.NEW.KCAE.SV.W.0222.120804T0104Z-120804T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
904 PM EDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  FAIRFIELD COUNTY...OR 14 MILES EAST OF WINNSBORO...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3459 8076 3445 8058 3430 8088 3439 8098
TIME...MOT...LOC 0104Z 229DEG 9KT 3442 8083

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:26 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 3, 7:26 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT FRI AUG  3 2012

.SYNOPSIS...
A WARM HUMID AIR MASS WILL CONTINUE INTO THE WEEKEND. A COLD FRONT
WILL APPROACH SATURDAY AND SUNDAY AND WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. ISOLATED TO
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE AS WE GO THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
BEST INSTABILITY REMAINS ACROSS EASTERN PORTIONS OF THE STATE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL FOCUS IN THE SOUTHEAST
MIDLANDS THIS EVENING.

TONIGHT...ANY SHOWER/STORM ACTIVITY THAT DOES FORM SHOULD
DISSIPATE ACROSS THE CWA BY MIDNIGHT. MAY HAVE SOME LINGERING
CLOUD COVER OVERNIGHT...ESPECIALLY IF CONVECTIVE DEBRIS CLOUDS
FROM CONVECTION ACROSS NORTHERN AL...NW GA...ERN TN CAN MAKE IT
INTO THE AREA. WINDS EXPECTED TO BECOME LIGHT OVERNIGHT. LOW
TEMPERATURES CONTINUE TO FALL ONLY INTO THE MIDDLE 70S FOR MOST AREAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY TO STAY JUST TO THE NORTH THROUGH THE WEEKEND
WITH PLENTY OF MOISTURE ADVECTION INTO THE AREA SOUTH OF THE
FRONT. EXPECT AFTERNOON/EVENING CONVECTION TO CONTINUE WITH CHANCE
POPS. TEMPS WILL BE NEAR NORMAL WITH HIGHS 90-95 AND LOWS 70-75.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS SETTLE A WEAK TROF OVER THE EASTERN US DURING THE WEEK WITH
A SERIES OF SHORT WAVES MOVING THROUGH. DEEP LAYER MOISTURE WILL
GRADUALLY INCREASE ALONG WITH THE CHANCE OF RAIN INTO MID WEEK.
EXPECT TEMPS TO REMAIN NEAR NORMAL WITH HIGHS MAINLY IN THE LOWER
90S AND LOWS IN THE LOW TO MID 70S.

&&

.AVIATION /00Z SATURDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING AND INTO
THE EARLY PORTIONS OF THE OVERNIGHT PERIOD. SCTD CONVECTION OVER THE
AREA EARLY THIS EVENING SHOULD DISSIPATE BY AROUND 02Z. MAINLY
CONVECTIVE DEBRIS CLOUDS AFTER 02Z. NAM BUFKIT PROFILE INDICATING A
30 KT LOW-LEVEL JET EARLY SATURDAY MORNING. THERE MAY BE ENOUGH LOW
LEVEL MOISTURE TO LOWER VISIBILITIES AT MOST SITES INTO THE UPPER
END OF THE MVFR CATEGORY THROUGH SUNRISE WITH MOSTLY STRATUS AND
SOME PATCHY FOG. AFTER SUNRISE EXPECT A RETURN TO VFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN EARLY MORNING
FOG/STRATUS...AS WELL AS SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 3, 4:15 AM EDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT FRI AUG 3 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
415 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. ISOLATED
STRONG STORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 5:48 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT FRI AUG 3 2012

SCZ035-041-032245-
BAMBERG-BARNWELL-
548 PM EDT FRI AUG 3 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND BARNWELL
COUNTIES THROUGH 645 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BLACKVILLE  ... NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BARNWELL...BLACKVILLE AND DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3323 8146 3347 8130 3345 8126 3344 8125
      3344 8122 3343 8120 3341 8119 3341 8116
      3337 8108 3315 8114
TIME...MOT...LOC 2148Z 027DEG 2KT 3334 8122

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:11 PM EDTSevere Thunderstorm WarningCAEFairfield34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.